Patients, who are about to undergo immunotherapy, including patients with breast cancer, often ask, what are the side effects that I'm likely to experience? What are the most common side effects of immunotherapy in breast cancer patients that you see in your clinical practice?
You know, usually autoimmune reactions are the most common side effects of immunotherapy. They are cutaneous rash, hepatitis, colitis. Rarely, you may also have pneumonitis. But you know, now we know how to manage the side effects of immune checkpoint inhibitors. You should recognize them early. You should increase the awareness of the patients. And once you recognize side effects, you start, of course, steroids, and you stop treatment. You can recover perfectly without long-term side effects. Sometimes you may have thyroiditis, which is more common in women. And of course, in this case, you do you need to do thyroid hormone replacement therapy.
For immune checkpoint inhibitors. Most of the side effects of immune checkpoint inhibitors, are they reversible? Do they permit the continuation of therapy once the side effects are managed by steroids?
Many of them are, of course, reversible. And usually, once you have the benefit of side effects treatment, you can proceed with the breast cancer treatment.
With regards to breast cancer patients. Do you usually encounter resistance to immunotherapy when you have to abandon further immunotherapy? Or do you encounter the side effects from immunotherapy even though, on a tissue-based basis, immunotherapy continues to work against the tumor?
I never observed very severe side effects of immunotherapy in my patient population. It may be because we know how to use immunotherapy, and we increase the education of the patients. Some patients will be exceptional responders. I have had some patients with metastatic disease alive for more than ten years. These are outliers. I cannot explain this. Some older patients, of course, may develop resistance very shortly. And, of course, those patients have a bad outcome.